|HIV drugs||AZT/PIs||Side effects||Pancreatitis|
|1|| ||No author
| ||“Bristol-Myers Squibb Co., the No. 1 maker of cancer drugs, has strengthened the warning on its HIV drug Videx after four patients, who were taking Videx and another top-selling AIDS drug, died of pancreatitis.”|
| ||Bloomberg. 1999 Nov 19.||1999|
|Incidence of pancreatitis in HIV-infected patients receiving nucleoside reverse transcriptase inhibitor drugs.|| ||Moore RD et al.
| ||“Pancreatitis occurs with a frequency of 1 to 7% with the currently recommended doses of didanosine...Our analysis demonstrated that the use of hydroxyurea was associated with an adjusted four-fold increase in the risk of pancreatitis compared with patients on didanosine alone...There was one fatal case in a patient on didanosine + stavudine + hydroxyurea”|
| ||AIDS. 2001 Mar 30;15(5):617-20.||2001|
|Pancreatitis associated with hydroxyurea in combination with didanosine.|| ||Longhurst HJ, Pinching AJ.
| ||“In January 1998 a 26 year old man who was HIV positive started taking stavudine..., didanosine..., and nevirapine... In June 1999 the viral load increased to 1390 copies/ml despite the patient's adherence to treatment, so treatment was intensified with hydroxyurea 500mg twice daily (Hydrea, Bristol-Myers Squibb). The viral load decreased to 237 copies/ml. The patient began to experience malaise and pain in the upper abdomen. This was attributed to the hydroxyurea, which was stopped after 42 days. The symptoms worsened, and three weeks later he was admitted to hospital with severe pain, vomiting, fever, tenderness of the upper abdomen, and guarding...Computed tomography showed changes consistent with pancreatitis. All drugs were stopped. The patient made an uneventful recovery with conservative treatment. He is no longer taking antiretroviral drugs”|
| ||BMJ. 2001 Jan 13;322:81||2001|
|FDA/Bristol Myers Squibb issues caution for HIV combination therapy with Zerit and Videx in pregnant women|| ||FDA
| ||“Pancreatitis is also a well-described complication of Videx and Zerit.”|
| ||FDA Talk Paper. 2001 Jan 5.||2001|
|Physician's Desk Reference|| ||No author
| ||The most serious adverse effects of didanosine, as well as lamivudine (3TC or Epivir), stavudine (d4T or Zerit), and zalcitabine (ddC or Hivid), which are all in the same class of drugs as AZT, however, are dose dependent peripheral neuropathy and pancreatitis. In Phase 1 trials of didanosine pancreatitis occurred in 9% of people given doses in the range curently used, and it occurred in 27% of people given higher doses.|
| ||Thomson Healthcare||1999|